Illinois, 2023

Tornadoes and Hail in Illinois, February 27, 2023

February 27, 2023 · NWS ILX · 6 events in 1 county or zone

An unseasonably warm and humid airmass surged northward into east-central Illinois ahead of an approaching cold front during the morning of February 27th. producing surface-based CAPE values of 100-200J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably warm and humid airmass surged northward into east-central Illinois ahead of an approaching cold front during the morning of February 27th. Temperatures climbed into the lower to middle 60s while dewpoints reached the upper 50s...producing surface-based CAPE values of 100-200J/kg. Despite only modest instability, low-level wind shear became quite robust in advance of a short-wave trough. As a result, a line of thunderstorms with embedded mini-supercells developed ahead of the cold front before quickly tracking into Indiana by early afternoon. One of the cells produced 2 brief tornado touchdowns in western Champaign County. Other storms dropped hail as large as ping-pong balls across Champaign County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 27, 5:27 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 27, 5:27 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
527 AM CST Mon Feb 27 2023

.SYNOPSIS...
Issued at 159 AM CST Mon Feb 27 2023

A powerhouse late winter storm system will lift into the region this
morning bringing widespread rain, gusty winds, and a few severe
thunderstorms. A less active but continued mild pattern is expected
midweek before yet another storm system threatens to bring impactful
weather to central Illinois to close the week.

&&

.SHORT TERM...(Through Tuesday)
ISSUED AT 159 AM CST Mon Feb 27 2023

Convection is ongoing early this morning across Missouri ahead of a
negatively-tilted, upper-level trough.  The combination of strong
synoptic ascent and robust kinematics atop the surface low yields
potential for hazardous weather to occur across central Illinois
later this morning as the strongly-forced cold front sweeps through
our forecast area between 4am-9am.

Latest trends in hi-resolution guidance point to a baggier or less
organized squall line upon arrival.  Despite the shallow near-
surface stable layer, extreme wind fields still support the
potential for isolated pockets of straight-line wind damage and a
brief tornado.

It's not until after 12z/6am that CAPEs really start to increase and
become surface-based across the area.  This coincides with a pocket
of cooling 700-mb temperatures moving atop the front. As thin MLCAPE
profiles and relatively long, curved hodographs evolve in the
vicinity of the cold front, we should see increasing coverage of low-
topped convection with both bowing segments and supercell
structures evident. Such convection is most likely to occur along
and south of I-72/Danville, which follows a narrow tongue of 55
degF surface dewpoints. This area coincides with SPC's delineation
of a Slight Risk (threat level 2 of 5) for damaging winds and a
tornado. Any severe storms that do develop across our forecast
area today will exit prior to 18z/Noon as the cold front pushes
into Indiana.

Otherwise, strong synoptic wind gusts will become widespread across
the region this morning as baroclinicity rapidly increases. A Wind
Advisory remains in effect east of the Illinois River Valley where
gusts are most likely to exceed 45 mph. A secondary push of strong
gusts is possible later in the day within the cold air advection
regime and may cause us to bleed this headline a little further
north.

The pattern becomes zonal and stable this evening behind the
departing wave. Despite additional shortwave energy lifting across
the Plains and Upper Midwest Tuesday night, the attendant frontal
system looks to pass through central Illinois without much
precipitation; perhaps a few hundredths of QPF at best as scattered
showers try to develop within the warm advection wing. Otherwise,
vertical profiles look a little moisture-starved, with the better
rain potential lying across northern Illinois.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 159 AM CST Mon Feb 27 2023

Temperatures will surge into the 60s by Wednesday as a broad warm
sector envelops central Illinois. 850mb temps in the 4-8 degC range
only match 90th percentile heat according to NAEFS' 30-yr
climatology, and so while it'll be unseasonably warm with most
locations running between 10-20 degF above normal, it won't be
record-breaking warmth.

As a cold front sweeps through central Illinois Wednesday evening,
ensemble guidance reveals a chance (~40%) of light rain south of I-
70 where vertical profiles are just wet enough to support a few
hundredths.  Further north, poor moisture return ahead of the front
will preclude rainfall chances.  In the wake of frontal passage,
most locations will experience a dramatic 20-30 degF diurnal shift
in temperature with overnight lows falling into the 30s amid
northerly surface winds.

Our focus then quickly shifts toward late week as a southern stream
shortwave lifts and pivots out of the Southern Plains and toward the
Mississippi Valley.  Global deterministic guidance continues to
gradually shift a deepening surface low further north into the Ohio
River Valley between Thursday Night and Friday afternoon.  If trends
continue, this storm system will bring, minimum, gusty winds to our
forecast area, with the upshot being heavy QPF (> 1") and
significant snowfall (> 6").  For now, we're selling the ludicrous
10:1 snowfall amounts advertised in latest deterministic
(GFS/ECMWF/CMC) runs.  Instead, we're buying into the more
encompassing Grand Ensemble (GEFS/EPS/CMCE) mean, which currently
suggests 1-3" across central Illinois.  It's important to note that
the GEFS system, which continues to be most aggressive with
QPF/Snowfall, is only accounting for ~25% of the current grand
ensemble mean. From a probabilistic standpoint, the mean offers a
low (< 20%) chance of a 6" snowfall across our forecast area.
Despite this, it's hard to ignore the upside.  Even the ECMWF
Extreme Forecast Index (EFI) highlights the snow potential for
central Illinois, which indicates that at least 10% of EPS members
are forecasting an extreme snowfall event with respect to a 20-yr
climatology centered on the first week of March.  This all adds up
to increasing confidence in accumulating snowfall across central
Illinois into Friday morning, though amounts exceeding 6" are
unlikely at this juncture. Furthermore, the recent warm spell and
somewhat low SLRs (< 10:1) with this system is sure to dampen
snowfall totals.

Cooler and drier conditions predictably settle into the region this
weekend behind the departing storm system, but even so, NBM
temperatures are offering near-normal values with daily highs near
40 degrees and overnight lows in the upper 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 510 AM CST Mon Feb 27 2023

Low stratus will hold flight categories down into the MVFR range
through much of this TAF period as a strong storm system lifts
across the central Illinois terminals. There could be a brief
improvement to VFR between 14-16z/8-10am as drier air wraps into
the storm system and ceilings rise. Otherwise, low clouds will
filter back in for this afternoon along with periods of light
showers.

Gusty winds will be in place through 00z/6pm this evening. Winds
will start out south before shifting west this afternoon.
Sustained speeds will be between 15-25 kts with occasional gusts
exceeding 35 kts before diminishing later this evening. Any low-
level wind shear in place to start this TAF period should quickly
erode as the cold front quickly races through the region.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for ILZ031-037-038-
040>057-061>063-066>068-071>073.

&&

SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Feb 27, 4:53 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
453 AM CST Mon Feb 27 2023

ILZ027>031-036-281100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-
453 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

A strong storm system will bring gusty winds to the area today.
South winds will gust between 30-45 mph during the morning, switching
west by afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low chance for accumulating snow exists between Thursday night
and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ037-038-040>057-061>063-066>068-071>073-281100-
Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
453 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A strong storm system will bring gusty winds to the area today.
South winds will gust between 35-50 mph during the morning, switching
west by afternoon. Additionally, there will be a brief period
between 6 and 9 AM where a few strong-to-severe thunderstorms may
develop. The primary concerns with these storms are pockets of
damaging straight- line winds in excess of 60 mph and a brief
tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another strong storm system will bring gusty winds, heavy rainfall
and accumulating snow between Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 and 9 AM this
morning.

MJA

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado. Local standard time, as filed.

Tornado, Champaign

When
February 27, 8:43 AM CST to 8:44 AM CST
Where
Champaign County, 1.71 mi SSE of Bondville to 1.38 mi ESE of Bondville
Rating
EF0
Path length
1.14 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
40.097, -88.356

A tornado touched down in an open field 1 mile southeast of Bondville at 8:43 AM CST. It tracked northeastward, doing minor damage to a farm outbuilding on South Baker Road before quickly dissipating just south of Springfield Avenue 1 mile east-southeast of Bondville at 8:44 AM CST.

Tornado, Champaign

When
February 27, 8:55 AM CST to 8:56 AM CST
Where
Champaign County, 3.5 mi NNW of Champaign to 2.2 mi W of Leverett
Rating
EFU
Path length
1.53 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.169, -88.265

A tornado touched down in an open field between I-57 and West Ford Harris Road about 5 miles northwest of Urbana at 8:55 AM CST. It tracked northeastward and crossed I-57 at exit number 240 before quickly dissipating just east of the exit at 8:56 AM CST. No damage was reported.

Hail, Champaign

When
February 27, 9:50 AM CST to 9:55 AM CST
Where
Champaign County, Urbana
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.100, -88.200

Hail, Champaign

When
February 27, 9:55 AM CST to 10:00 AM CST
Where
Champaign County, 0.6 mi NE of Champaign
Measured
0.88 in hail
Reported by
Public
Coordinates
40.127, -88.243

Hail, Champaign

When
February 27, 10:10 AM CST to 10:15 AM CST
Where
Champaign County, Gifford
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -88.020

Hail, Champaign

When
February 27, 10:27 AM CST to 10:32 AM CST
Where
Champaign County, 2.61 mi NW of Royal
Measured
1.5 in hail
Reported by
Public
Coordinates
40.210, -88.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082307, 1082308, 1082302, 1082303, 1082304, 1082305.